In the past, medical research has shown that certain antiepileptic drugs that induce Hepatic enzymes lower oral contraceptive sex hormone levels by 40 percent, and this may lead to an increase of unplanned pregnancies in epileptic women. There is also a great deal of research that has found a positive correlation between AEDs and the risk of major congenital malformations in offspring exposed to these drugs during development. The Department of Neurology at Johns Hopkins University performed a national survey to better understand the risks involved with antiepileptic drugs and how they may cause malformations in exposed offspring, titled, “Antiepileptic medication and oral contraceptive interactions: a national survey of neurologists and obstetricians” The research team decided to conduct a survey of the knowledge doctors in America had about the effects of AED use during pregnancy, and in total received responses from 160 neurologists and 147 obstetricians from a total 47 states. Ninety one percent of neurologists and seventy five percent of obstetricians claimed to have treated women with epilepsy of childbearing age, but, most of these doctors did not know the full range of effects AEDs may have on a developing fetus.
The lead author of the above study, GL Krauss, writes “Only 4% of the neurologists and none of the obstetricians, however, knew the effects of the six most common AEDs on OCs, even though 27% of neurologists and 21% of obstetricians reported OC failures in their patients taking AEDs. Although increasing OC doses can compensate for insufficient OC sex hormone levels due to AEDs, most physicians do not increase the doses. Even though the risk of birth defects for the offspring of women with epilepsy is 4 to 6%, up from the background level of 2%, 44% of neurologists thought the risk was lower (0 to 3%), and some of the respondents guessed that it was as high as 50%. Many neurologists and obstetricians do not have accurate information to counsel women with epilepsy properly about their contraceptive and pregnancy choices.”
The study makes clear that the use of only one drug to treat the epilepsy of a pregnant woman is associated with less of a risk for major congenital malformations in her offspring, and most doctors would recommend monotherapy whenever possible.
Sadly, this lack of knowledge of the risks for birth defects associated with AEDs, especially those containing sodium valproate, may in part be due to the fact that many AED manufacturers have failed to include sufficient warnings on the labels for their products, a problem that may corrected with relative ease. As a result of this, many AED birth defect lawsuits have been filed around the world.
One AED frequently found to be associated with birth defects is Depacon (also “Depakene,” and “Depakote”). This drug in particular has been associated with a wide range of birth defects including spina bifida, heart malformations, autism, as well as craniofacial abnormalities, and thus, Depacon lawsuits have been filed at a particularly high rate.
If you or a loved one used Depacon during pregnancy and your child was born with a birth defect, please do not hesitate to contact our team of Depacon lawyers for a free, no-obligation case consultation.